1. Ask about all prescribed and over-the-counter drugs
Consider an adverse cutaneous drug reaction in the differential diagnosis of a rash in any patient who is on or has recently stopped a medication. Drug history should include all drugs prescribed (oral, topical, injected or patches) and when they were started. It is important to ask about any over-the-counter treatments and alternative therapies.
2. Be aware that older women are at greatest risk
Older women on multiple medications are at particular risk of a cutaneous drug reaction. Immunocompromised patients – those on chemotherapy or with HIV – are also at increased risk. Some patients have a genetic predisposition to particular drug reactions, for example Han Chinese or Thai patients and carbamazepine.
3. Remember penicillin is a common culprit
Antibiotics – penicillin particularly – are a common cause of adverse cutaneous drug reactions. Other culprits include:
- Anticonvulsants – carbamazepine, phenytoin, lamotrigine
- Sulpha drugs – sulfonamide antibiotics, sulfonylureas, sulfasalazine, dapsone
- Terbinafine and azoles
4. Exanthems, urticaria and vasculitis are the most common reactions
The most common patterns of drug reactions are exanthematous (maculo-papular), urticarial and vasculitis. Other reactions include, lichenoid, fixed drug, drug-induced lupus, acneiform, photosensitive, pruritus, pigmentation, blistering, angioedema, erythroderma and erythema nodosum. Drugs can also cause hair growth or loss. Some drugs cause painful cutaneous, oral, anal and penile, and gastrointestinal ulceration.
5. Consider exacerbation of existing dermatoses
Remember certain drugs can exacerbate existing dermatoses, such as B-blockers, lithium and antimalarials affecting psoriasis. Doxycycline should be prescribed to patients with psoriasis travelling to malarious areas.
6. Most drug eruptions start within 10 days of starting a drug
Most drug eruptions are non-specific in appearance and start within 10 days of starting a new drug, but sometimes the reaction starts after a course of treatment has been completed. Angioedema caused by ACE inhibitors may have very delayed onset and continue for several months after stopping. Drug reaction with eosinophilia and systemic symptoms usually develops two to six weeks after starting a drug, whereas acquired generalised exanthematous pustulosis typically occurs within twenty four hours.
7. Ask about previous eczema, psoriasis and atopy
Ask about previous eczema, psoriasis and atopy – which are potential differential diagnoses. Also ask about any recent history of upper respiratory tract infection, since this may suggest a viral exanthem, and consider other infective causes – bacterial or fungal. Ask about symptoms such as itch or pain. Skin tenderness may be a feature of severe disease.
8. Examine the whole body
The whole skin needs to be examined to assess the distribution and morphology of the rash. Most adverse cutaneous drug reactions are symmetrical. A rash affecting sun-exposed sites with a sharp cut off would suggest a phototoxic reaction. Pustules raise the possibility of acquired generalised exanthematous pustulosis.
9. Check the mucous membranes
Mucous membrane involvement may suggest erythema multiforme, Stevens-Johnson syndrome or toxic epidermal necrolysis. Facial oedema and lymphadenopathy is often a predominant feature of drug reaction with eosinophilia and systemic symptoms.
10. Take baseline observations
Baseline observations of temperature, heart rate and blood pressure are extremely important in any patient who is erythrodermic or has extensive blistering.
Dr Andy Jordan is a GP and hospital practitioner in dermatology in Amersham, Buckinghamshire and Dr Emily Davies is an SpR in dermatology at Buckinghamshire Hospitals NHS Trust
- Burge S and Wallis D. Oxford Handbook of Medical Dermatology. Oxford University Press; Oxford. 2011. ISBN 978-019-955832-2
- White GM and Cox NH. Diseases of the Skin, A Colour Atlas and Text. Elsevier Health Sciences(Elsevier). 2005. ISBN 0-323-02997-3